Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 47, NWS Lubbock, TX

November 12, 201114 counties in Texas

NWS Lubbock, TX issued this red flag warning at Nov 12, 2011, 4:24 AM CST for 14 counties in Texas. It took effect at Nov 12, 2011, 11:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 12, 2011, 4:24 AM CST (10:24 UTC)
In effect from
Nov 12, 2011, 11:00 AM CST
Expired
Nov 12, 2011, 5:00 PM CST
In force
6 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 50 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2011-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2011-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3962 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WWUS84 KLUB 121024
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
424 AM CST SAT NOV 12 2011

TXZ026-032-037>042-121130-
/O.CAN.KLUB.FW.A.0046.111112T1700Z-111113T0000Z/
CHILDRESS-COTTLE-DICKENS-KING-YOAKUM-TERRY-LYNN-GARZA-
424 AM CST SAT NOV 12 2011

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE FIRE
WEATHER WATCH. 

$$

TXZ021>025-027>031-033>036-121800-
/O.UPG.KLUB.FW.A.0046.111112T1700Z-111113T0000Z/
/O.NEW.KLUB.FW.W.0047.111112T1700Z-111112T2300Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-BAILEY-LAMB-HALE-FLOYD-MOTLEY-
COCHRAN-HOCKLEY-LUBBOCK-CROSBY-
424 AM CST SAT NOV 12 2011

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...
RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS AND HIGH FIRE
DANGER FOR THE SOUTHWESTERN TEXAS PANHANDLE...SOUTH PLAINS AND
WESTERN ROLLING PLAINS...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND: WESTERLY WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE
  EXPECTED.

* HUMIDITY: VALUES WILL FALL TO BETWEEN 10 AND 15 PERCENT.

* TIMING: CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP LATE THIS
  MORNING AND PERSIST UNTIL LATE IN THE AFTERNOON.

* IMPACTS: ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS HIGHLY DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

OUTDOOR BURN BANS REMAIN IN EFFECT. A FIRE WEATHER WATCH MEANS
THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR.
LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
975 
WWUS84 KLUB 121512 AAA
RFWLUB

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
912 AM CST SAT NOV 12 2011

TXZ021>025-027>031-033>036-122300-
/O.CON.KLUB.FW.W.0047.111112T1700Z-111112T2300Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-BAILEY-LAMB-HALE-FLOYD-MOTLEY-
COCHRAN-HOCKLEY-LUBBOCK-CROSBY-
912 AM CST SAT NOV 12 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...
RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS AND A HIGH FIRE
DANGER FOR THE SOUTHWESTERN TEXAS PANHANDLE...NORTHERN AND CENTRAL 
SOUTH PLAINS AND WESTERN ROLLING PLAINS...

* WIND: WESTERLY BETWEEN 20 AND 30 MPH WITH GUSTS TO 40 MPH IN THE
  SOUTHWESTERN PANHANDLE.

* HUMIDITY: VALUES WILL FALL TO BETWEEN 10 AND 15 PERCENT.

* TIMING: CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP LATE THIS
  MORNING AND PERSIST UNTIL LATE AFTERNOON.

* IMPACTS: ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS HIGHLY DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

OUTDOOR BURN BANS REMAIN IN EFFECT. A RED FLAG WARNING MEANS
THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING
NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW
RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE RAPID 
FIRE GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Nov 12, 4:17 AM CST, 7 minutes earlier.

Area forecast discussion, Nov 12, 4:17 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
417 AM CST SAT NOV 12 2011

.SHORT TERM...
EPIC ALASKA STORM SYSTEM WILL MOVE ACROSS THE INTERMOUNTAIN REGION
TODAY BRINGING WINDY CONDITIONS FOR WEST TEXAS. HOWEVER...NOT AS
WINDY AS SEEN IN WESTERN ALASKA. THE HEIGHT GRADIENT WILL TIGHTEN UP
IN RESPONSE TO THIS SYSTEM. A SURFACE TROUGH WILL BISECT THE AREA
WITH THE CENTER OF A SURFACE LOW IN THE NORTHERN PLAINS. WIDESPREAD
SUBSIDENCE WILL ENCOMPASS THE REGION THIS AFTERNOON ALTHOUGH MIXING
HEIGHTS WILL NOT BE TOO IMPRESSIVE. MODEL SOUNDINGS SHOW THE
ATMOSPHERE MIXING TO AROUND 800 TO 750 MB. THE MID AND HIGH CLOUDS
STILL ACROSS THE REGION WILL LIKELY KEEP THIS MIXING LIMITED. CLOUDS
WILL BEGIN TO THIN OUT LATE THIS MORNING. MID LEVEL WINDS ARE NOT
TOO IMPRESSIVE EITHER WITH A 700MB WIND MAX EXTENDING FROM NORTHEAST
NEW MEXICO INTO THE WESTERN TEXAS PANHANDLE. THESE DOWNSLOPING WIND
WILL SEND TEMPERATURES SOARING INTO THE 70S FOR MOST AREAS WITH
LOWER 80S IN THE SOUTHEASTERN TEXAS PANHANDLE. MODELS HAVE BEEN OVER
FORECASTING THE SURFACE DEW POINTS THE PAST SEVERAL DAYS AND WILL
CONTINUE TO UNDERCUT THE DEW POINT GUIDANCE BECAUSE OF THIS. THE
PRESSURE GRADIENT WILL REMAIN STRONG OVERNIGHT WITH A WESTERLY LOW
LEVEL JET OF 30 TO 40KT KEEPING WINDS AND TEMPERATURES UP TONIGHT.
JDV

&&

.LONG TERM...
MODEST HEIGHT AND PRESSURE GRADIENTS WILL REMAIN SUNDAY FOLLOWING
PASSAGE OF WEAKENING UPPER LOW TO OUR NORTHEAST. THIS SHOULD RESULT
IN A BREEZY DAY SUNDAY WITH HIGH CLOUDS LIMITING CONFIDENCE OF
MIXING DEPTH WHICH THUS IMPACTS BOTH HIGH TEMPERATURES AND WIND
SPEEDS. UPPER LOW PRESSURE APPROACHING FROM NORTHWEST MEXICO NOW
SHOWING MUCH CLOSER MODEL SPREAD WITH MAJORITY OF FEATURES THOUGH
THE PREVIOUSLY LAGGING GFS NOW HAS BECOME THE PACE SETTER...AND SO
WE REMAIN LESS INCLINED TOWARDS ITS SOLUTION. PREFER INSTEAD A
BLEND BETWEEN MORE CONSISTENT WRF/NAM AND ECMWF WITH A SOMEWHAT
SLOWER APPROACH AND OPENING OF THE LOW...RETAINING LOW/LIMITED
SHOWER CHANCES MONDAY FAVORING STILL SOUTHEASTERN SECTIONS. WEAK
FRONT WILL FOLLOW TUESDAY THOUGH ECMWF OFFERS MORE SUBSTANTIAL
SURFACE RIDGING CENTERED ON MID-WEEK WITH AT LEAST A BLENDED
SOLUTION JUSTIFIED. WE LOWERED TEMPERATURES A CATEGORY OR SO FOR
MID WEEK. IN EITHER CASE...A DRY OUTLOOK WITH MODEST LATE PERIOD
WARMING APPEARS IN THE OFFING AS BROAD LOW AMPLITUDE UPPER LEVEL
CYCLONIC FLOW OVER MID-CONTINENT EVOLVES TOWARDS SIMILAR LOW
AMPLITUDE ANTICYCLONIC CURVATURE LATER IN THE WEEK. RMCQUEEN

&&

.FIRE WEATHER...
ELEVATED AND CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS
AFTERNOON. LATEST RFTI-MOD VALUES INDICATE LOW TO HIGH CRITICAL
VALUES MOSTLY FOR AREAS ON THE CAPROCK. STRONG WESTERLY WINDS WILL
DEVELOP THIS AFTERNOON IN RESPONSE TO A STRENGTHENING SURFACE
PRESSURE GRADIENT. THE HIGHEST WINDS ARE EXPECTED TO BE ACROSS THE
SOUTHWESTERN TEXAS PANHANDLE. THESE STRONG WINDS WILL ALSO CAUSE
TEMPERATURES TO BE AROUND 10 DEGREES ABOVE NORMAL. THE WARM
TEMPERATURES COMBINED WITH THE VERY DRY SURFACE AIR WILL CAUSE
AFTERNOON RELATIVE HUMIDITY VALUES TO DROP BELOW CRITICAL VALUES.

ENOUGH MID AND LOW LEVEL HEIGHT AND PRESSURE GRADIENTS SHOULD
REMAIN SUNDAY FOR A BREEZY DAY FAVORING NORTHWESTERN COUNTIES WITH
ELEVATED FIRE DANGER THREAT. HOWEVER MID LEVEL MOISTURE IS
EXPECTED TO MIX TO LOWER LEVELS AND MAY HOLD DEWPOINTS UP ENOUGH
TO LIMIT ABILITY OF RELATIVE HUMIDITY LEVELS TO DROP. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        71  42  69  42  64 /   0   0   0  10  10
TULIA         73  43  71  45  65 /   0   0   0  10  20
PLAINVIEW     74  44  72  46  65 /   0   0   0  10  20
LEVELLAND     74  45  72  47  66 /   0   0   0  10  20
LUBBOCK       75  47  73  48  66 /   0   0   0  10  20
DENVER CITY   73  46  72  47  67 /   0   0  10  10  20
BROWNFIELD    75  46  73  48  67 /   0   0   0  10  20
CHILDRESS     80  49  77  50  68 /   0   0   0  10  20
SPUR          79  47  77  50  70 /   0   0   0  10  20
ASPERMONT     79  50  78  52  72 /   0   0   0  10  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 5 PM CST THIS
AFTERNOON FOR THE FOLLOWING ZONES: TXZ021>025-027>031-033>036.

&&

01/05
Hazardous weather outlook, Nov 12, 4:24 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
424 AM CST SAT NOV 12 2011

TXZ021>044-131030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
424 AM CST SAT NOV 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

WESTERLY WINDS ARE EXPECTED TO INCREASE TO BETWEEN 20 AND 25 MPH
THIS AFTERNOON. VERY WARM TEMPERATURES COMBINED WITH THE WINDY
CONDITIONS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS ON THE
CAPROCK. CONDITIONS WILL IMPROVE LATE IN THE AFTERNOON AS WINDS
SUBSIDE BELOW CRITICAL LEVELS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE FOR PARTS OF THE
AREA ON SUNDAY.

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.